Definite Matrix Polynomials and their Linearization by Definite Pencils

Higham, Nicholas J. and Mackey, D. Steven and Tisseur, Françoise (2009) Definite Matrix Polynomials and their Linearization by Definite Pencils. SIAM Journal on Matrix Analysis and Applications, 31 (2). 478 - 502. ISSN 0895-4798

This is the latest version of this item.

[img] PDF
SML000478-1.pdf

Download (289kB)
Official URL: http://scitation.aip.org/simax

Abstract

Hyperbolic matrix polynomials are an important class of Hermitian matrix polynomials that contain overdamped quadratics as a special case. They share with definite pencils the spectral property that their eigenvalues are real and semisimple. We extend the definition of hyperbolic matrix polynomial in a way that relaxes the requirement of definiteness of the leading coefficient matrix, yielding what we call definite polynomials. We show that this class of polynomials has an elegant characterization in terms of definiteness intervals on the extended real line, and that it includes definite pencils as a special case. A fundamental question is whether a definite matrix polynomial $P$ can be linearized in a structure-preserving way. We show that the answer to this question is affirmative: $P$ is definite if and only if it has a definite linearization in $\mathbb{H}(P)$, a certain vector space of Hermitian pencils; and for definite $P$ we give a complete characterization of all the linearizations in $\mathbb{H}(P)$ that are definite. For the important special case of quadratics, we show how a definite quadratic polynomial can be transformed into a definite linearization with a positive definite leading coefficient matrix---a form that is particularly attractive numerically.

Item Type: Article
Uncontrolled Keywords: matrix polynomial, hyperbolic matrix polynomial, matrix pencil, definite pencil, structure-preserving linearization, quadratic eigenvalue problem, polynomial eigenvalue problem
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 15 Linear and multilinear algebra; matrix theory
MSC 2010, the AMS's Mathematics Subject Classification > 65 Numerical analysis
Depositing User: Nick Higham
Date Deposited: 11 May 2009
Last Modified: 20 Oct 2017 14:12
URI: http://eprints.maths.manchester.ac.uk/id/eprint/1266

Available Versions of this Item

Actions (login required)

View Item View Item